Maine, 2016Flash Flooding in Maine, June 28 to 29, 2016
June 28 to 29, 2016 · NWS GYX · 4 events in 2 counties and zones
A very moist airmass was in place across the region on the afternoon of the 28th. Thunderstorms dropped anywhere from 2 to 7 inches of rain in a two to five hour period causing severe damage to several roads in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist airmass was in place across the region on the afternoon of the 28th. Thunderstorms dropped anywhere from 2 to 7 inches of rain in a two to five hour period causing severe damage to several roads in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 28, 1:35 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 28, 1:35 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Gray ME
235 PM EDT TUE JUN 28 2016
.SYNOPSIS...
High pressure offshore will allow a more humid air mass to move
into the region on a southerly wind. A slow moving cold front
approaching from the west will bring scattered showers and
thunderstorms through Wednesday. The front will exit the region
Wednesday night allowing a return to fair and dry weather. A cold
front will cross the region Saturday and could produce scattered
showers and thunderstorms. High pressure builds in Sunday and
Monday.
&&
.NEAR TERM /TONIGHT/...
Greatest instability remains over northern areas which received
nearly full sunshine today. Precipitable water values have peaked
out greater than one inch in mountain areas in area of best
dynamics in close proximity to the stationary surface front and
back flow aloft associated with the upper level low. CAPE values
in this region remain around 1000 J/KG.
Will continue with enhanced wording over northern areas through
this evening. Over southern counties, a stable profile will
continue with patchy drizzle and fog and a chance of showers.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
QPF will be highest in the north and mountains tonight through
Wednesday as the best dynamics remain over the northwestern
portions of the forecast area. There will be a wind shift late in
the day, mainly aloft, however still expect scattered showers and
possibly a thunderstorm. Highs will be mainly in the 70s, except a
pocket of low 80s can be expected over south-central NH.
A westerly flow will develop both at the surface and aloft for
Wednesday night, returning a more continental airmass to Maine and
New Hampshire. Gradient may not be sufficient enough to prevent
some patchy fog from forming, especially in areas that received
heavy rainfall.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Hazardous weather threat: Low. A few thunderstorms on Friday
night.
The long term begins with a strong ridge built into the Canadian
Rockies with a weaker trough remaining over Hudson's bay. Short
wave will rotate out of James bay around the low. The core of the
low will remain to our north through Quebec, before moving to the
east as the high pressure slowly shifts east by the end of the
forecast period.
Thursday will begin as mostly sunny with southerly flow
developing. Friday southerly flow will develop helping to push
higher dewpoints into the region. Friday night into Saturday the
upper level vort max will push eastward driving a surface front
and rain into the region. With the front timing overnight at the
moment, thunder is less likely but a few rumbles are still
possible.
Saturday westerly flow develops behind the front with generally
clearing conditions. Temperatures will be slightly cooler in the
mountains but the most noticeable effect of the front will be a
drop in humidity through the day on Saturday.
Sunday will be mostly sunny and drier again with high pressure
building in for the start of the week. A seabreeze will take over
during the afternoon keeping temperatures cooler along the water.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...Areas of IFR conditions overnight with isolated
LIFR...mainly near and along the coast where patchy drizzle and
fog as well as low cloudiness will occur. Showers and storms will
also lower the visibility over northern areas as well. Conditions
improve to MVFR and VFR on Wednesday.
Long Term...VFR conditions look to prevail thru the weekend with
isolated to scattered SHRA. Any heavier SHRA may be capable of
MVFR or lower conditions...especially as upper low lifts on Thu.
&&
.MARINE...
Short Term...No flags. Winds have subsided and seas remain in the
3 to 4 foot range.
Long Term...Winds and seas generally look to remain below SCA
thresholds.
&&
.HYDROLOGY...
Increased precipitable water values and enhanced lift near the
stationary front north and west of our forecast area will allow
for convection to continue in the mountains. This may allow for a
quick inch to two inches of rain per latest WPC discussions and
will continue to monitor for flash flood potential. Antecedent
conditions do remain very dry for that region.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
Hazardous weather outlook, Jun 28, 2:52 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
352 AM EDT TUE JUN 28 2016
MEZ007>009-012>014-NHZ001>009-011-012-015-291000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-CHESHIRE-EASTERN HILLSBOROUGH-
WESTERN AND CENTRAL HILLSBOROUGH-
352 AM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...WEST
CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL MOVE INTO NH LATE THIS AFTERNOON AND SHIFT INTO
INTERIOR MAINE THIS EVENING. A FEW OF THESE STORMS MAY PRODUCE
STRONG GUSTY WINDS AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE IN ANOTHER ROUND
THUNDERSTORMS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ153-MEZ018>028-NHZ010-013-014-291000-
CASCO BAY-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
352 AM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...CENTRAL
NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY...A FEW MAY CONTAIN VERY
HEAVY RAIN AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ150>152-154-291000-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
352 AM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 28, 12:50 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
150 PM EDT TUE JUN 28 2016
MEZ009-281830-
CENTRAL SOMERSET ME-
150 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL SOMERSET COUNTY IN MAINE
* UNTIL 230 PM EDT
* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS 12 MILES NORTH OF
JACKMAN...MOVING TO THE NORTHEAST AT 40 MPH.
* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
JACKMAN...
SEBOOMOOK...
PITTSTON FARM...
MOOSEHEAD...
AND BRASSUA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR MOOSEHEAD LAKE...GET OUT OF THE WATER AND MOVE INSIDE
A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4587 6965 4585 6968 4588 6971 4587 6972
4584 6970 4576 6972 4577 6978 4574 6981
4569 6978 4565 6970 4558 6971 4554 6978
4548 6976 4528 7038 4567 7054 4573 7038
4580 7042 4589 7026 4595 7023 4598 6968
TIME...MOT...LOC 1748Z 236DEG 34KT 4580 7024
MBCSpecial weather statement, Jun 28, 1:05 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
205 PM EDT TUE JUN 28 2016
MEZ007-NHZ001-002-281830-
NORTHERN OXFORD ME-SOUTHERN COOS NH-NORTHERN COOS NH-
205 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN OXFORD COUNTY IN MAINE
SOUTHERN COOS COUNTY IN NEW HAMPSHIRE
NORTHERN COOS COUNTY IN NEW HAMPSHIRE
* UNTIL 230 PM EDT
* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ERROL...MOVING TO THE NORTHEAST AT 15
MPH.
* DIME SIZE HAIL ...TORRENTIAL RAINFALL...AND WIND GUSTS OF 35 TO 45
MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
UPTON...
MIDDLE DAM...
AND SOUTH ARM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4456 7113 4465 7126 4488 7103 4474 7080
TIME...MOT...LOC 1803Z 220DEG 15KT 4471 7108
MBC
Special weather statement, Jun 28, 2:07 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT TUE JUN 28 2016
MEZ009-281945-
CENTRAL SOMERSET ME-
307 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL SOMERSET COUNTY IN MAINE
* UNTIL 345 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF JACKMAN...MOVING TO THE
EAST AT 5 MPH.
* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BRASSUA.... WEST FORKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4574 6979 4573 6981 4572 6979 4571 6979
4569 6978 4568 6975 4557 6972 4555 6975
4554 6978 4546 6975 4526 7044 4544 7048
4575 6980
TIME...MOT...LOC 1903Z 250DEG 6KT 4545 7013
MBCSpecial weather statement, Jun 28, 3:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
452 PM EDT TUE JUN 28 2016
MEZ008-009-282130-
NORTHERN FRANKLIN ME-CENTRAL SOMERSET ME-
452 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN FRANKLIN COUNTY IN MAINE
CENTRAL SOMERSET COUNTY IN MAINE
* UNTIL 530 PM EDT
* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS
SURROUNDING JACKMAN...MOVING TO THE NORTHEAST AT 10 MPH.
* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER
TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. A FLASH FLOOD WARNING IS ALSO IN EFFECT.
* LOCATIONS IMPACTED INCLUDE...
JACKMAN...
SEBOOMOOK...
ROCKWOOD...
PITTSTON FARM...
AND MOOSEHEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4587 6965 4587 6972 4576 6972 4577 6978
4574 6981 4565 6970 4558 6971 4554 6978
4542 6974 4532 7037 4540 7046 4537 7065
4543 7063 4551 7072 4557 7069 4573 7038
4580 7042 4589 7026 4596 7025 4598 6968
TIME...MOT...LOC 2049Z 237DEG 18KT 4576 7011
MBCFlash Flood, Somerset
- When
- June 28, 4:15 PM EST to 6:00 PM EST
- Where
- Somerset County, West Forks to 0.77 mi E of The Forks
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 45.330, -69.970
Thunderstorms produced 2 to 3 inches of rain in less than 3 hours flooding several roads including Route 201.
Flash Flood, Somerset
- When
- June 28, 6:15 PM EST to June 29, 12:15 AM EST
- Where
- Somerset County, 5.31 mi NNW of The Forks to 2.25 mi NW of The Forks
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 45.396, -70.026
Thunderstorms dumped over 7 inches of rain in less than 5 hours causing tremendous damage to the network of camp roads west of Route 201 between Jackman and the Forks.
Flash Flood, Somerset
- When
- June 28, 6:15 PM EST to June 29, 12:15 AM EST
- Where
- Somerset County, Lake Parlin to 1.24 mi ENE of Lake Parlin
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 45.520, -70.100
Thunderstorms dumped over 7 inches of rain in less than 5 hours causing tremendous damage to the network of camp roads between Jackman and the Forks in Parlin Pond Township.
Flash Flood, Oxford
- When
- June 28, 8:30 PM EST to 11:30 PM EST
- Where
- Oxford County, 0.88 mi NNW of Lincoln Plantation to 1.01 mi NNW of Lincoln Plantation
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.942, -71.037
Thunderstorms dropped 3 to 5 inches of rain in less than 3 hours which caused Parmachenee Road to flood and washout 8 miles north of Wilsons Mills.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nevada, June 28 to 30, 20162 deaths · 1 injured · $50 million · 2 in hail · 14 events
- Tornadoes and Hail in Nebraska, June 28, 2016$65,000 · EF2 · 43 events
- Flash Flooding and Hail in Vermont, June 28, 2016$1.7 million · 0.75 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, June 28, 2016$1.1 million · 1 in hail · 11 events
- Flash Flooding and Flooding in New York, June 28, 2016$275,000 · 5 events
- Hail and Damaging Winds in Oklahoma, June 28, 2016$68,000 · 1.75 in hail · 29 events
- Flash Flooding and Hail in New York, June 28, 2016$85,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Tennessee, June 28, 20161 injured · $25,000 · 50 kt wind · 12 events
- Damaging Winds in Virginia, June 28, 201655 kt wind · 23 events
- Hail and Damaging Winds in New York, June 28, 2016$17,000 · 1 in hail · 7 events
- Damaging Winds in Nebraska, June 28, 201690 kt wind · 17 events
- Damaging Wind in New Jersey, June 28, 2016$20,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644665, 644666, 644667, 644668.